Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS New York, NY

August 2, 2017Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 2, 2017, 4:51 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 4:51 PM EDT (20:51 UTC)
Expired
Aug 2, 2017, 5:12 PM EDT
In force
21 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 76 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS51 KOKX 022051
SVROKX
CTC001-009-022130-
/O.NEW.KOKX.SV.W.0037.170802T2051Z-170802T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
451 PM EDT WED AUG 2 2017

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Central Fairfield County in southern Connecticut...
  Northwestern New Haven County in southern Connecticut...

* Until 530 PM EDT

* At 450 PM EDT, a severe thunderstorm was located near Southbury,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Southbury around 520 PM EDT. 
  Seymour around 525 PM EDT. 
  Naugatuck and Hamden around 530 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4139 7289 4136 7329 4147 7336 4148 7334
      4147 7331 4149 7332 4151 7327 4151 7316
      4156 7317 4157 7309 4159 7308 4159 7306
      4160 7306 4161 7302 4162 7302 4163 7300
TIME...MOT...LOC 2050Z 248DEG 11KT 4143 7324 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
1 follow-up statement
286 
WWUS51 KOKX 022112
SVSOKX

Severe Weather Statement
National Weather Service New York NY
512 PM EDT WED AUG 2 2017

CTC001-009-022122-
/O.CAN.KOKX.SV.W.0037.000000T0000Z-170802T2130Z/
Fairfield CT-New Haven CT-
512 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 4139 7289 4136 7329 4147 7336 4148 7334
      4147 7331 4149 7332 4151 7327 4151 7316
      4156 7317 4157 7309 4159 7308 4159 7306
      4160 7306 4161 7302 4162 7302 4163 7300
TIME...MOT...LOC 2110Z 248DEG 11KT 4146 7315 

$$

JMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:50 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 2, 3:50 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service New York NY
350 PM EDT Wed Aug 2 2017

.SYNOPSIS...
High pressure will remain over the Western Atlantic through
Thursday, stretching into the Northeast. Low pressure then moves
through the Great Lakes Region on Friday and sends a cold front
through the local area on Saturday as it is passes to our north.
High pressure then builds in on Sunday, followed by another low
pressure system early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convection will continue into early evening before weakening after
sunset with loss of heating and with best shortwave forcing passing
to the NE. The threat of at least minor urban/small stream flooding
remains with the slow motion of the storm cells, particularly over
NE NJ and Orange County where up to a couple of inches of
rainfall has already fallen. Localized flash flooding cannot be
ruled out either, mainly from around the city and points NW.
Otherwise, remaining mostly cloudy for the overnight with
sufficient moisture aloft. Patchy fog is also expected away from
the NYC metro.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Broad upper troughing continues on Thursday with a weak surface
trough probably developing nearby during the afternoon, but there
does not appear to be any well defined shortwaves. So the surface
trough plus any weak shortwave, seabreeze or outflow boundary will
act as the focus for convection. Will cap PoPs in the chance
category with a focus in the afternoon as convection will be mainly
diurnally driven. The steering flow remains weak, so locally heavy
rainfall is possible as any storm would be slow-moving.

Near seasonable high temperatures are forecast on Thursday.

The flow aloft becomes more anticyclonic Thursday night. This
combined and with the loss of daytime heating would serve to lessen
the coverage of showers/storms, however both NAM and GFS seem to
indicate weak shortwave and isentropic lift shifting through during
the night, so will go with some form of PoPs for most areas through
the night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The region then remains under SW flow aloft Friday-Friday
night, and with no notable shortwave progged through the area,
would expect mainly pulse diurnally driven convection, mainly
over the interior into Friday evening, as onshore flow will
enable local marine influence to serve as a limiting factor for
coastal zones. An approaching cold front could trigger some
showers/storms late Friday night over far western zones, so have
slight chance pops to reflect this.

The axis of a closed upper low over SE Canada moves into the region
on Saturday, this should trigger some scattered showers and
thunderstorms with its passage. With CAPEs forecast to be around
1000-2000 J/kg (mainly over W 1/2 of CWA) and the region being in
the right rear quadrant of an 85+ kt 300 hPa jet, there is some
potential for some strong to possibly severe storms, mainly across
NE NJ/Lower Hudson Valley/SW CT and possibly into remainder of the
NYC metro.

The trough axis lifts to the NE Saturday night, but other than maybe
some lingering convection over SE CT early, it should be dry.

SW flow aloft Sunday and Sunday night with no shortwaves of note
embedded in the flow should allow for both periods to be dry, with
not to much in the way of cloud cover.

Models then differ on handling of a northern stream shortwave trough
early next week. The ECMWF is more progressive, while the GFS/CMC
are slower and a bit stronger. The net result should be the same,
with a low riding along a frontal boundary stalled to our south. The
main issue is timing of precipitation, and amount. Both models have
been consistent in their solutions, so have gone with a compromise
between the two camps given the inherent uncertainty this far out.
For now, limit chance pops to W zones Monday afternoon, then have
everywhere Monday night. For now only have slight chance pops on
Tuesday, but if slower solutions are right, could be a rainy Tuesday
as well. High pressure otherwise builds in for Wednesday with
dry weather.

Temperatures should be near normal Thursday night-Saturday, then
below normal Saturday night-Sunday. Lows Sunday night and Monday
night should be near normal and highs Monday-Tuesday below
normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
TSTMS development has moved well inland over central NJ and into
the mid Hudson Valley as the NY Metro has been stabilized by
the earlier convection as of 20Z.  Expecting just some light
stratiform -RA with VFR conditions for the NY Metro terminals
through 23Z. All convection will weaken and dissipate with loss of
heating this evening.

VFR overnight with some light fog in rural terminals.

At the surface, light southerly flow prevails.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: TS late this afternoon 20-40NM SW of the
terminal.

KLGA TAF Comments: TS late this afternoon 30-60NM SW-NW of the
terminal.

KEWR TAF Comments: TS late this afternoon 20-50NM SW-NW of the
terminal.

KTEB TAF Comments: TS late this afternoon 30-50NM SW-NW of the
terminal.

KHPN TAF Comments: No Amendments Scheduled

KISP TAF Comments: No unscheduled Amendments Expected.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.THU AFTN-FRI...VFR, but with Isolated TSRA inland each
afternoon. Areas of MVFR BR/HZ around sunrise Friday morning at
rural area terminals. S-SW wind 10-15kt. G20KT possible late
Friday coastal terminals.
.SAT...VFR. SCT TSRA.
.SUN...VFR.
.MON...Becoming MVFR-IFR thought the day with increasing chances
for RA. SE surface wind 15-20 KT.

&&

.MARINE...
A relaxed pressure gradient over the region through Monday will
limit winds to around 10 kt or less, except up to 15 kt in
seabreezes in the NY Bight area Thursday and Friday afternoons.
Given these relatively light winds and no significant swell,
seas/waves will remain well below small-craft levels through
Monday as a result.

&&

.HYDROLOGY...
Locally heavy rainfall is possible with any stronger convection
through Saturday, with nuisance flooding of urban/poor drainage
areas the main threat. There is at least a low chance of localized
flash flooding into this evening. Otherwise, no significant
hydrologic impacts are expected through at least Monday morning.

There is some potential for widespread rainfall from Monday possibly
into Tuesday. At this time, it is to early to specify any amounts or
impacts during this time frame.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...Maloit
AVIATION...Tongue
MARINE...JC/Maloit
HYDROLOGY...JC/Maloit
Hazardous weather outlook, Aug 2, 3:47 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 AM EDT Wed Aug 2 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-030800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 2, 2:42 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
242 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      WAYNE                   40.95N  74.25W
08/02/2017                   PASSAIC            NJ   LAW ENFORCEMENT

            WILLOWBROOK BLVD. AT NORTH LEG ROAD CLOSED WITH CARS
            STUCK IN WATER

&&

CORRECTED EVENT TIME

FIG
Local storm report, Aug 2, 2:48 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
248 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GARDNERTOWN             41.53N  74.06W
08/02/2017                   ORANGE             NY   TRAINED SPOTTER

            MULTIPLE TREES DOWN

&&

CJB
Special weather statement, Aug 2, 2:57 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT WED AUG 2 2017

CTZ009-021945-
Southern Fairfield-
257 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD COUNTY...

At 257 PM EDT, a strong thunderstorm was located near Fairfield, or
near Norwalk, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Westport around 330 PM EDT.
  Bridgeport and Fairfield around 345 PM EDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4120 7311 4115 7316 4115 7319 4114 7321
      4114 7323 4112 7323 4111 7326 4112 7329
      4111 7330 4110 7334 4109 7335 4108 7335
      4106 7338 4118 7337 4120 7333
TIME...MOT...LOC 1857Z 204DEG 9KT 4108 7330

JMC
Special weather statement, Aug 2, 3:06 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New York NY
306 PM EDT WED AUG 2 2017

NJZ002-NYZ067-021945-
Western Passaic-Orange-
306 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASSAIC AND
SOUTHEASTERN ORANGE COUNTIES...

At 305 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middletown to near Vernon Valley.
Movement was east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Middletown, Ringwood, Monroe, Warwick, Goshen, Chester, Greenwood
Lake, Florida, Harriman, Unionville, Upper Greenwood Lake, Kiryas
Joel, Scotchtown, Mechanicstown and Westtown.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4150 7440 4130 7403 4111 7427 4117 7440
      4120 7437 4130 7457
TIME...MOT...LOC 1905Z 284DEG 11KT 4146 7435 4128 7448

JMC
Local storm report, Aug 2, 3:51 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
351 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND DMG     MONTGOMERY              41.52N  74.24W
08/02/2017                   ORANGE             NY   DEPT OF HIGHWAYS

            DOWNED TREE ON NY17K WESTBOUND AREA OF UNION STREET

&&

CJB
Local storm report, Aug 2, 4:16 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
416 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     LIGHTNING        MONROE                  41.32N  74.19W
08/02/2017                   ORANGE             NY   TRAINED SPOTTER

            HOUSE STRUCK BY LIGHTNING ON LOIS LANE

&&

CJB

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:23 PM EDTSevere Thunderstorm WarningOKXGreater Bridgeport Planning Region43 min
Aug 2, 1:49 PM EDTSpecial Weather StatementOKX41 min
Aug 2, 2:27 PM EDTSpecial Weather StatementOKX48 min
Aug 2, 2:57 PM EDTSpecial Weather StatementOKX48 min
Aug 2, 5:04 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region116 min
Aug 2, 5:05 PM EDTSpecial Weather StatementOKX40 min
Aug 2, 5:34 PM EDTFlash Flood WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region116 min
Aug 2, 6:22 PM EDTSpecial Weather StatementOKX38 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.